Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2024, 7:14 PM MST for Cochise County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2024, 7:14 PM MST (02:14 UTC)
- Expired
- Jul 29, 2024, 9:15 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 78 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 7:15 PM MST | FLASH FLOOD | 3 N Bisbee, AZ | Photo on social media shows flash flooding over a road. |
| Jul 29, 9:15 PM MST | FLOOD | 3 Nnw Bisbee, AZ | Heavy rain caused a weakened 20 by 20 foot cement wall to fall onto the roadway. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 670 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2523 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
457
WGUS55 KTWC 300214
FFWTWC
AZC003-300415-
/O.NEW.KTWC.FF.W.0064.240730T0214Z-240730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
714 PM MST Mon Jul 29 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Cochise County in southeastern Arizona...
* Until 915 PM MST.
* At 714 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across South Central Cochise County. Between 1 and 2.5
inches of rain have fallen. Additional rainfall amounts up to 1.5
inches are possible. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Bisbee, Hereford, Naco and Palominas.
This includes the following highways...
Route 90 between mile markers 331 and 336.
Route 80 between mile markers 328 and 347.
Route 92 between mile markers 339 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3157 11010 3162 10995 3160 10979 3145 10983
3133 10990 3133 10993 3133 11000 3133 11012
3141 11016
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GEL1 follow-up statement
902
WGUS75 KTWC 300312
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
812 PM MST Mon Jul 29 2024
AZC003-300415-
/O.CON.KTWC.FF.W.0064.000000T0000Z-240730T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
812 PM MST Mon Jul 29 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST THIS
EVENING FOR SOUTH CENTRAL COCHISE COUNTY...
At 812 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 1 and 3 inches of rain have
fallen. Additional rainfall amounts up to 0.5 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Sierra Vista, Bisbee, Hereford, Naco and Palominas.
This includes the following highways...
Route 90 between mile markers 331 and 336.
Route 80 between mile markers 328 and 347.
Route 92 between mile markers 339 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3157 11010 3162 10995 3160 10979 3145 10983
3133 10990 3133 10993 3133 11000 3133 11012
3141 11016
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
GELWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 1:48 PM MST, 5 hours 26 minutes earlier.
Area forecast discussion, Jul 29, 1:48 PM MST, 5 hours 26 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 148 PM MST Mon Jul 29 2024 .SYNOPSIS... Daily chances for thunderstorms continue this week. Heavy rainfall may cause localized flash flooding. Isolated strong wind gusts will also be possible. High temperatures should rise a few degrees by late this week. && .DISCUSSION... Isolated to scattered convection is expected to develop this afternoon, with greater coverage likelier further south. RAP guidance indicates richer low level moisture remains in areas closer to the International Border with higher mixing ratio values boosting instability across these areas. This is where coverage of convection today will also be greatest, with the potential for very heavy rainfall rates. Convective layer wind under 10 knots will lead to very slow moving thunderstorms again, while the seasonably moist atmosphere should lead to the very heavy rainfall rates. While coverage will decrease this evening with sunset, convective chances may linger through the night as a mid level low approaches from the Gulf of California. Guidance indicates an additional draw of mid-level moisture from this low into southeastern Arizona, which along with the added ascent may produce additional showers and thunderstorms even through Tuesday morning. By Tuesday afternoon, southeastern Arizona is forecast to be on the wrong side of an impulse ejected through this closed low, which should create a "lower" grade monsoon day. Continued active flow from the lingering low however may produce additional convection overnight into early Wednesday. At this point forecast slight chances past midnight Tuesday night were kept to Santa Cruz and Cochise counties, but these may need to be expanded. Daily chances for thunderstorms continue through the forecast period this week. The other part of the story will be the building of a western CONUS ridge, which will warm up high temperatures across the region. This should bring high temperatures 5 to 7 degrees above normal with moderate Heat Risk levels. && .AVIATION...Valid through 31/00Z. Isolated to scattered TSRA through 30/02Z. Very heavy rainfall with isolated strong wind gusts to near 45 kts expected with any thunderstorm today. An isolated shower can't be ruled out tonight or early Tuesday morning as well. Otherwise winds generally light this morning and under 12kts this afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... Elevated moisture will continue with scattered afternoon and evening showers and thunderstorms. Each day has the threat of heavy rain, localized flash flooding and strong gusty outflow winds. Away from thunderstorms, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. As high pressure builds late this week, high temperatures should rise a bit and minimum relative humidities should fall by a few percentage points. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Public...Edwards Aviation...Edwards Fire Weather....Edwards Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 29, 6:01 PM MST, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
601 PM MST Mon Jul 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM Tstm Wnd Gst 8 NNW Pirtleville 31.47N 109.60W
07/29/2024 M56 MPH Cochise AZ ASOS
KDUG ASOS reported 56 mph wind gust.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 5:06 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 39 min |
| Jul 29, 6:26 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 49 min |
| Jul 29, 6:33 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 27 min |
| Jul 29, 7:04 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Jul 29, 8:33 PM MST | Flash Flood Warning | TWC | Cochise | 87 min |
| Jul 29, 9:36 PM MST | Areal Flood Advisory | TWC | Cochise, Santa Cruz | 114 min |
| Jul 30, 12:51 PM MST | Flash Flood Warning | TWC | Pima | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.